Alert archive / Michigan / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 2, NWS Marquette, MI

April 10, 2017Gogebic County, Iron County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Apr 10, 2017, 12:05 AM CDT for Gogebic County, Iron County, Michigan. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 10, 2017, 12:05 AM CDT (05:05 UTC)
Expired
Apr 10, 2017, 12:30 AM CDT
In force
25 min
Issued by
NWS Marquette, MI
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Gogebic County, MI, Iron County, MI

The radar

The Marquette radar (KMQT), 117 km from the middle of the area, began a volume at 05:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 10, 12:01 AM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 5.1 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2017-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2017-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 210 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-294 J/kg
Mixed-layer LCL
1327 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
210 m²/s²
0-3 km storm-relative helicity
270 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

683 
WUUS53 KMQT 100505
SVRMQT
MIC053-071-100530-
/O.NEW.KMQT.SV.W.0002.170410T0505Z-170410T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Marquette MI
1205 AM CDT MON APR 10 2017

The National Weather Service in Marquette has issued a

* Severe Thunderstorm Warning for...
  Northern Iron County in south central Upper Michigan...
  Southeastern Gogebic County in western Upper Michigan...

* Until 1230 AM CDT

* At 1204 AM CDT, a severe thunderstorm was located 9 miles southeast
  of Watersmeet, or 18 miles northwest of Iron River, moving
  northeast at 45 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Watersmeet, U.S. 141 between Covington and Amasa, Paint Lake,
  Tamarack Lake, Gibbs City, Golden Lake and Bone Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4620 8938 4633 8912 4633 8899 4640 8899
      4641 8897 4641 8813 4605 8888 4614 8909
      4618 8932
TIME...MOT...LOC 0504Z 245DEG 80KT 4621 8900 

HAIL...1.50IN
WIND...60MPH
 
$$

KEC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 7:56 PM CDT, 4 hours 9 minutes earlier.

Area forecast discussion, Apr 9, 7:56 PM CDT, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
856 PM EDT Sun Apr 9 2017

.SHORT TERM...(This evening through Monday)
Issued at 426 PM EDT SUN APR 9 2017

Water vapor imagery and RAP analysis show split flow across N
America. Northern stream troffing extends from nw of Hudson Bay into
Manitoba/northern Ontario while a southern stream shortwave trof is
over WY/CO. Lead energy ahead of the latter trof is over the central
Plains/Upper Mississippi Valley and is aiding a band of shra from SD
into nw Upper MI. At the sfc, a trof, aided by lake breeze, has
settled across Upper MI today and currently extends from eastern
Lake Superior across central Upper MI to low pres over ne Nebraska.
Cold front associated with the northern stream trof extends from
James Bay to SD. All of these features will be involved in a
complicated fcst for Upper MI during the short term. In the last hr
or so, convection has fired in the vcnty of the sfc trof from w
central WI into the eastern fcst area, pretty much as a number of
models had indicated. Although latest SPC analysis shows mlcapes of
less than 100j/kg, mucape values are now up around 500j/kg from
Menominee to Manistique.

Tonight, sfc trof across the area may drift se a bit during the
night. The approaching cold front to the nw will catch up to it by
12z Mon with the new consolidated boundary located roughly from far
eastern Upper MI to near Menominee. Meanwhile, stronger deep layer
forcing ahead of the approaching southern branch shortwave/sfc low
pres wave riding ene along the sfc trof will overspread the area. In
addition, right entrance of upper jet over northern Ontario and
sharpening low-mid level fgen down below will come into play. As a
result, ongoing expansion of pcpn will continue thru tonight. Taking
advantage of building instability from IA to ne WI, stronger
convection will be tied to the vcnty of the sfc trof while
strengthening fgen will support pcpn to the nw of the main
convective area. Mucapes of at least 1000j/kg nosing into southern
Upper MI tonight along with effective shear of at least 30kt will
support potential of organized storms. With wetbulb zero heights aob
10kft, there will be the possibility of large hail with the
strongest storms. With passage of cold front and strengthening n to
ne winds, it will turn sharply colder with temps falling back to the
mid 30s across the w and n central.

On Mon, cold front will only drift s as main southern stream
shortwave will still be off to the sw, moving from Nebraska in the
morning to the Upper Mississippi Valley by evening. This results in
another area of sharper deep layer forcing approaching in the aftn.
While better isentropic ascent/fgen shifts off to the ene,
approaching shortwave should work to maintain areas of -ra thru the
day. With cold front s of the fcst area by mid morning, temps will
generally remain steady thru the day. Brisk n to ne winds will add
to the chill. Column may become cold enough to support a mix with
snow over the w and nw in the aftn.

.LONG TERM...(Monday night through Sunday)
Issued at 319 PM EDT SUN APR 9 2017

Focused in on Mon night into Tue morning when mixed precip may be an
issue. Otherwise, left blended initialization unchanged as it
handled uncertain/insignificant weather satisfactorily.

For Mon night and Tue morning, an upper level disturbance will move
across the area, bringing forcing for precip to much or all of the
CWA. There is uncertainty in the strength, track and timing, which
then lead to uncertainty in precip time, timing, amounts, and
coverage. General idea is that better chances of a light
snow/freezing rain threat will exist over the northwestern half of
Upper MI, while the southeastern half will see better chances of a
rain/freezing rain mix. Confidence in thermal profiles, SFC temps,
and ice crystal presence make forecasting ptype quite difficult.
While elevated surfaces over the NW half could see around 0.10
inches of freezing rain Mon night into Tue morning, think that any
accumulations will largely non-impactful especially given that warm
ground temps will limit frozen precip accumulations on the ground.
Still plenty of uncertainty with amounts, so keep updated with later
forecasts.
&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 849 PM EDT SUN APR 9 2017

VFR conditions will prevail initially at KIWD/KCMX/KSAW. Trof
stalling out over the Upper Great Lakes will be followed by a cold
front that will drop se, settling to the s of the area late tonight.
These features will bring deteriorating conditions to all terminals,
beginning first at KSAW this evening when MVFR cigs and sct -shra
should begin to develop in the vcnty of the trof. Drier low-
level air to the nw should allow VFR conditions to linger at
KCMX/KIWD even though shra should begin to develop in that area as
well. Following passing of cold front and arrival of shallow cold
air, conditions at KIWD/KCMX will fall to low MVFR or IFR
overnight thru Mon morning. At KSAW, IFR conditions should develop
by early overnight, then LIFR late tonight/Mon morning under
upsloping northerly winds. Isold TS will be possible tonight,
mainly at KSAW, closer to greater instability near and south of
trof. Included a mention of VCTS early this evening at KSAW but
otherwise left in out of the rest of the TAF sites. Winds will be
gusty to 20-30kt on Mon.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 426 PM EDT SUN APR 9 2017

A low pres trof that has settled across Lake Superior will maintain
light winds under 15kt thru the evening. A cold front will then drop
across Lake Superior overnight with low pressure then tracking along
the front. This will result in quickly strengthening northeast winds
late tonight with gales to 35 knots likely late tonight into Mon
afternoon over at least the west half of Lake Superior. Over the
east half, expect occasional gusts to gale force. Winds will begin
to diminish slightly Mon night and then much more so on Tue as a
high pressure ridge approaches and then arrives Tue night. By Tue
evening, winds should be under 15kt across the lake. Although a low
pres trof should move across the area Wed night or Thu morning, it
will be weak, and winds may remain light, mostly under 15kt Wed/Thu.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
  Gale Warning from 2 AM EDT /1 AM CDT/ to 8 PM EDT /7 PM CDT/
     Monday for LSZ162-240>243-263-264.

Lake Michigan...
None.
&&

SHORT TERM...Rolfson
LONG TERM...Titus
AVIATION...Voss
MARINE...Rolfson
Hazardous weather outlook, Apr 9, 2:56 PM CDT, 9 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
356 PM EDT Sun Apr 9 2017

MIZ001>007-009>014-084-085-102000-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
356 PM EDT Sun Apr 9 2017 /256 PM CDT Sun Apr 9 2017/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

Thunderstorms are possible over much of Upper Michigan this
afternoon through tonight. Isolated severe thunderstorms are
possible through tonight over south central Upper Michigan, with
potential for large hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms are possible over the southeast half of Upper
Michigan Monday morning.

There is a chance of freezing rain or freezing drizzle over
portions of Upper Michigan on Monday night into Tuesday morning.

Strong northeast winds will allow waves to build to 8 to 10 feet
along the shorelines of western Upper Michigan Monday. This may
lead to minor beach erosion.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any hail or wind damage by
phone, social media or via the NWS website.

LSZ162-240>251-263>267-102000-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
356 PM EDT Sun Apr 9 2017 /256 PM CDT Sun Apr 9 2017/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

Thunderstorms are possible over southeastern Lake Superior this
afternoon and tonight.

Northeast gales to 35 knots are expected late tonight, mainly
across the west half of Lake Superior. See the latest marine
forecast and statements for details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Northeast gales to 35 knots are expected Monday, mainly across
the west half of Lake Superior. See the latest marine forecast and
statements for details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-102000-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
356 PM EDT Sun Apr 9 2017

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

Thunderstorms are possible this afternoon and tonight. Isolated
severe thunderstorms are possible through tonight, with potential
for large hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms are possible Monday morning.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any hail or wind damage by
phone, social media or via the NWS website.

Titus

In the hours before

Special weather statement, Apr 9, 6:51 PM CDT, 5 hours 14 minutes before
Special Weather Statement
National Weather Service Marquette MI
751 PM EDT SUN APR 9 2017

MIZ012-013-100030-
Delta MI-Menominee MI-
751 PM EDT SUN APR 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DELTA AND CENTRAL
MENOMINEE COUNTIES UNTIL 830 PM EDT/730 PM CDT/...

At 751 PM EDT/651 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Powers, or 25 miles west of Escanaba, moving east
at 45 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Escanaba, Powers, Hermansville, Bagley, Ford River, Wilson, Spalding,
Bark River, Nadeau, Gourley, Carney, Cunard, Hyde, Schaeffer and
Stonington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4572 8772 4574 8770 4585 8679 4557 8674
      4557 8684 4565 8682 4560 8694 4562 8706
      4556 8715 4554 8768
TIME...MOT...LOC 2351Z 263DEG 39KT 4564 8758

JV
Special weather statement, Apr 9, 7:47 PM CDT, 4 hours 18 minutes before
Special Weather Statement
National Weather Service Marquette MI
847 PM EDT SUN APR 9 2017

MIZ013-014-100115-
Southern Schoolcraft MI-Delta MI-
847 PM EDT SUN APR 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DELTA COUNTY UNTIL
915 PM EDT...

At 846 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Nahma to near Point Detour. Movement was
east at 45 mph.

Dime size hail will be possible with these storms.

Locations impacted include...
Garden, Point Detour, Fayette, Fairport and Point Aux Barques.

LAT...LON 4556 8680 4583 8680 4584 8622 4575 8628
      4566 8649 4554 8652 4552 8654
TIME...MOT...LOC 0046Z 275DEG 41KT 4579 8675 4562 8673

JV
Local storm report, Apr 9, 8:35 PM CDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
935 PM EDT SUN APR 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             3 N IRON MOUNTAIN       45.87N 88.06W
04/09/2017  M0.50 INCH       DICKINSON          MI   TRAINED SPOTTER

            MARBLE SIZED HAIL OBSERVED NEAR THE 41 AND
            M95 JUNCTION. GROUND IS COVERED WHITE WITH
            HAIL. LIGHTS AT HOUSE FLICKERED.

&&

JSS
Special weather statement, Apr 9, 8:43 PM CDT, 3 hours 22 minutes before
Special Weather Statement
National Weather Service Marquette MI
943 PM EDT SUN APR 9 2017

MIZ012-013-100230-
Delta MI-Menominee MI-
943 PM EDT SUN APR 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DELTA AND
NORTHEASTERN MENOMINEE COUNTIES UNTIL 1030 PM EDT/930 PM CDT/...

At 942 PM EDT/842 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Foster City, or 16 miles east of Iron Mountain,
moving east at 55 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Escanaba, Gladstone, Rock, La Branche, Brampton, Whitney, Cornell,
St. Nicholas, Perkins and Lathrop.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4580 8770 4589 8770 4590 8761 4599 8761
      4598 8725 4615 8724 4616 8720 4616 8701
      4578 8698
TIME...MOT...LOC 0142Z 262DEG 50KT 4592 8774

JV
Local storm report, Apr 9, 9:51 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1051 PM EDT SUN APR 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HAIL             2 N IRON MOUNTAIN       45.85N 88.06W
04/09/2017  M0.88 INCH       DICKINSON          MI   PUBLIC

            OBSERVED NICKEL SIZE HAIL TONIGHT NEAR MOON
            LAKE. REPORT VIA SOCIAL MEDIA.

&&

JSS
Local storm report, Apr 9, 10:10 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1110 PM EDT SUN APR 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HAIL             2 N IRON MOUNTAIN       45.85N 88.07W
04/09/2017  M0.88 INCH       DICKINSON          MI   PUBLIC

            OBSERVED NICKEL SIZED HAIL NEAR BASS LAKE
            THIS EVENING. REPORT VIA SOCIAL MEDIA.

&&

JSS

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 7:47 PM CDTSpecial Weather StatementMQTDelta28 min
Apr 9, 8:12 PM CDTSevere Thunderstorm WarningMQTDickinson48 min
Apr 9, 8:43 PM CDTSpecial Weather StatementMQTDelta47 min
Apr 10, 12:30 AM CDTSevere Thunderstorm WarningMQTIron60 min
Apr 10, 1:20 AM CDTSevere Thunderstorm WarningMQTIron, Marquette40 min
Apr 10, 1:49 AM CDTSevere Thunderstorm WarningMQTDickinson26 min
Apr 10, 1:58 AM CDTSevere Thunderstorm WarningMQTMarquette17 min
Apr 10, 2:09 AM CDTSpecial Marine WarningMQT2 hr
Apr 10, 2:14 AM CDTSevere Thunderstorm WarningMQTAlger, Delta, Marquette61 min
Apr 10, 3:10 AM CDTSpecial Weather StatementMQTAlger50 min
Apr 10, 6:44 AM CDTSmall Craft AdvisoryMQT32 hr
Apr 10, 3:29 PM CDTWinter Weather AdvisoryMQTAlger, Baraga, Delta, Dickinson, Iron, Marquette and 1 more22 hr

Nearby

Severe Thunderstorm Warnings in Michigan, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.